Article

Validity of Simpson-Angus Scale (SAS) in a naturalistic schizophrenia population

Department of Psychiatry, University of Tartu, Raja 31, 50417, Tartu, Estonia.
BMC Neurology (Impact Factor: 2.49). 04/2005; 5(1):5. DOI: 10.1186/1471-2377-5-5
Source: PubMed

ABSTRACT Simpson-Angus Scale (SAS) is an established instrument for neuroleptic-induced parkinsonism (NIP), but its statistical properties have been studied insufficiently. Some shortcomings concerning its content have been suggested as well. According to a recent report, the widely used SAS mean score cut-off value 0.3 of for NIP detection may be too low. Our aim was to evaluate SAS against DSM-IV diagnostic criteria for NIP and objective motor assessment (actometry).
Ninety-nine chronic institutionalised schizophrenia patients were evaluated during the same interview by standardised actometric recording and SAS. The diagnosis of NIP was based on DSM-IV criteria. Internal consistency measured by Cronbach's alpha, convergence to actometry and the capacity for NIP case detection were assessed.
Cronbach's alpha for the scale was 0.79. SAS discriminated between DSM-IV NIP and non-NIP patients. The actometric findings did not correlate with SAS. ROC-analysis yielded a good case detection power for SAS mean score. The optimal threshold value of SAS mean score was between 0.65 and 0.95, i.e. clearly higher than previously suggested threshold value.
We conclude that SAS seems a reliable and valid instrument. The previously commonly used cut-off mean score of 0.3 has been too low resulting in low specificity, and we suggest a new cut-off value of 0.65, whereby specificity could be doubled without loosing sensitivity.

Download full-text

Full-text

Available from: Kristian Wahlbeck, Jun 21, 2015
2 Followers
 · 
202 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Emotional facial expression is an important low-level mechanism contributing to the experience of empathy, thereby lying at the core of social interaction. Schizophrenia is associated with pervasive social cognitive impairments, including emotional processing of facial expressions. In this study we test a novel paradigm in order to investigate the evaluation of the emotional content of perceived emotions presented through dynamic expressive stimuli, facial mimicry evoked by the same stimuli, and their functional relation. Fifteen healthy controls and 15 patients diagnosed with schizophrenia were presented with stimuli portraying positive (laugh), negative (cry) and neutral (control) emotional stimuli in visual, auditory modalities in isolation, and congruently or incongruently associated. Participants where requested to recognize and quantitatively rate the emotional value of the perceived stimuli, while electromyographic activity of Corrugator and Zygomaticus muscles was recorded. All participants correctly judged the perceived emotional stimuli and prioritized the visual over the auditory modality in identifying the emotion when they were incongruently associated (Audio-Visual Incongruent condition). The neutral emotional stimuli did not evoke any muscle responses and were judged by all participants as emotionally neutral. Control group responded with rapid and congruent mimicry to emotional stimuli, and in Incongruent condition muscle responses were driven by what participants saw rather than by what they heard. Patient group showed a similar pattern only with respect to negative stimuli, whereas showed a lack of or a non-specific Zygomaticus response when positive stimuli were presented. Finally, we found that only patients with reduced facial mimicry (Internalizers) judged both positive and negative emotions as significantly more neutral than controls. The relevance of these findings for studying emotional deficits in schizophrenia is discussed.
    Frontiers in Human Neuroscience 07/2013; 7. DOI:10.3389/fnhum.2013.00368 · 2.90 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 2-week, randomized, parallel-group open trial was designed to evaluate the safety and tolerability of a rapid initiation regimen with a higher dose of quetiapine (up to 800 mg/d by Day 4) than that used in the conventional initiation regimen of quetiapine (up to 400mg/d by Day 5) in patients with schizophrenia or schizoaffective disorders. Forty patients were recruited and randomly (3:1) assigned to either the group with rapid initiation of quetiapine or the group with conventional initiation. At the end of the investigation, the difference between the groups in the incidence of adverse events was not significant; a significant drop in the Barnes Akathisia Rating Scale and Simpson-Angus Scale scores was observed only in the group with the rapid initiation regimen. The groups did not differ in terms of improvement on the Clinical Global Impression-Severity of Illness and Positive and Negative Syndrome Scale at the end of the study. The results of our 2-week study suggest that rapid initiation with a higher dose of quetiapine (up to 800 mg/d by Day 4) is well tolerated in patients with schizophrenia or schizoaffective disorders and does not compromise efficacy relative to the conventional initiation.
    The Kaohsiung journal of medical sciences 11/2011; 27(11):508-13. DOI:10.1016/j.kjms.2011.06.014 · 0.81 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Elderly people are prone to develop antipsychotic induced parkinsonism (AIP), and there are notable variations in occurrence of this adverse effect in individual elderly people. Factors that influence the variation in occurrence of AIP have not been well elucidated. The main objectives of this thesis were to qualify the available rating scales for drug induced parkinsonism (DIP) and to give a recommendation for use in daily practice, to quantify the influence of several potential determinants that may explain variability of AIP, including the role of genetic factors, and to investigate consequences of AIP in elderly patients. None of the seventeen scales, identified in a systematic review, fulfil all criteria of an appropriate rating scale for DIP. The Simpson Angus Scale (SAS), the St Hans Rating Scale for Extrapyramidal Syndromes and the Drug-Induced Extrapyramidal Symptom Scale seem the most valid, reliable and easy to use instruments to evaluate DIP in clinical practice. Subsequently, we evaluated the clinimetric properties of the SAS by assessing fifteen elderly diagnosed with DIP by three independent investigators. The SAS appears to be a valid and by different instructed health care professionals easy to perform research tool to evaluate DIP in daily clinical practice. In a cross-sectional study with 150 inpatients, with mean age of 83 years old we found a prevalence of parkinsonism of 46% during use of haloperidol. Dose nor plasma concentration of haloperidol was associated with occurance of AIP. A not statistically significant trend toward a higher risk with a longer duration of use of haloperidol was observed. Furthermore we investigated whether previous identified genetic polymorphisms at DRD2, ANKK1, DRD3, HTR2A, HTR2C, RGS2, COMT and BDNF genes are associated with AIP in elderly patients. The results suggest that carriership of the -759 T allele in females may be protective against development of parkinsonism in elderly patients during treatment with haloperidol. No significant associations were found between AIP and the remaining selected polymorphisms. Our study adds to the existing evidence that support is lacking for a major role of the peripheral pharmacokinetic hypothesis in the explanation for the variation in AIP sensitivity in elderly. The results do also not allow a firm conclusion on whether pharmacogenetics is a important factor. Finally we focused on consequences of AIP in elderly patients.We evaluated quality of life (QoL) with the QUALIDEM. The presence of AIP adversely affects the QoL of elderly patients treated with haloperidol. The presence of AIP resulted in lower scores on domains assessing positive and negative affect and social functioning. Patients with AIP had less to do, and performed fewer activities without the support of caregivers. Previous studies suggest that treatment with antipsychotics may increase mortality in elderly. The causes of death appeared to be cardiovascular or infectious (pneumonia). The relation between pneumonia and antipsychotics is not entirely clear. We investigated this association in a nested case-control study. Use of antipsychotics in elderly is associated with an increased risk of pneumonia. This risk is highest shortly after the initiation of treatment with the greatest increase in risk found for atypical antipsychotics.